Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Greenville-Spartanburg, SC

April 22, 1997Pickens County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 12:17 AM EDT for Pickens County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 12:17 AM EDT (04:17 UTC)
Expired
Apr 22, 1997, 1:00 AM EDT
In force
43 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Pickens County, SC

The radar

The Greer radar (KGSP), 46 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 12:29 AM EDTHail 1Liberty, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 9:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 220419 RRA
SVRGSP
SCC077-220500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1217 AM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...SOUTHERN PICKENS COUNTY
 
A SEVERE THUNDERSTORM WAS NEAR SENECA AT 1215 AM AND MOVING INTO THE
CLEMSON AREA. A DEVELOPING SEVERE THUNDERSTORM WAS SHOWN NEAR THE TOWN
OF CENTRAL. THE STORMS WERE MOVING EAST SOUTHEAST ABOUT 30 MPH. LARGE
HAIL IS VERY LIKELY IN THE CLEMSON AREA BEFORE 1230 AM AND BETWEEN
CENTRAL AND PICKENS ABOUT THE SAME TIME.
 
A SEVERE THUNDERSTORM WARNING COULD BE REQUIRED FOR NORTHERN ANDERSON
COUNTY SOON.  A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
SOUTHERN OCONEE COUNTY UNTIL 1245 AM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:11 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 21, 8:11 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EDT MON APR 21 1997

CAE/RAH: REMOVE POSSIBLE WORDING FROM THUNDERSTORMS.
CAE: LIKELY POPS. SOME POSSIBLY SEVERE.
FFC: LIKELY POPS. LOW 50S MOUNTAINS.
RAH: LIKELY POPS SOUTHERN/CENTRAL MOUNTAINS WHERE SOME POSSIBLY
     SEVERE.

SURFACE BOUNDARY NOW FIRMLY ESTABLISHED OVER NC WITH ACTIVITY IN
E TN TRACKING E ALONG IT. NE SURFACE WIND AT HKY INDICATES THAT
FRONT IS JUST S OF I-40. RECENT RADAR TRENDS INDICATE A SOUTHEAST
PROGRESSION OF ECHOES IN SE TN TOWARD NE GA AND UPSTATE. LARGE
QUANTITY OF HAIL REPORTS IN E TN. SURFACE WINDS HAVE BACKED ACROSS
UPSTATE...IN ADVANCE OF WEAK SURFACE TROUGH IN N AL WHICH EXTENDS S
OF FRONTAL WAVE IN S CENTRAL TN. ANOTHER CLUSTER OF CONVECTION
FIRING IN CENTRAL GA AND TRACKING NE...BUT THIS ACTIVITY MAY MIS NE
GA AND UPSTATE SC. TEMPERATURES GENERALLY APPEAR REASONABLE.

JAT

In the hours before

Special weather statement, Apr 21, 10:51 PM EDT, 1 hour 26 minutes before
NCZ058-051-059-052-053-062-063-220445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1052 PM EDT MON APR 21 1997

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL
COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN
REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD...
BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH
NUMBER 171 UNTIL 1 AM EDT.

JONES
Special weather statement, Apr 21, 10:52 PM EDT, 1 hour 25 minutes before
NCZ058-051-059-052-053-062-063-220445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1052 PM EDT MON APR 21 1997

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR SEVERAL
COUNTIES IN WESTERN NORTH CAROLINA. THE FOLLOWING COUNTIES HAVE BEEN
REMOVED FROM THE WATCH - GRAHAM...SWAIN...MACON...JACKSON...HAYWOOD...
BUNCOMBE. COUNTIES SOUTH AND EAST OF THOSE COUNTIES REMAIN IN WATCH
NUMBER 171 UNTIL 1 AM EDT.

JONES
Local storm report, Apr 21, 11:33 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1128 PM    1 W WALHALLA              SC   1.00 INCH HAIL
04/21/97   OCONEE                         REPORT BY HAM RADIO
                                          OPERATOR.

DEO
Local storm report, Apr 21, 11:34 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION$.....

1128 PM    1 W WALHALLA              SC   1.00 INCH HAIL
04/21/97   OCONEE                         REPORT BY HAM RADIO
                                          OPERATOR.

DEO
Local storm report, Apr 21, 11:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1145 PM    ROUND MOUNTAIN            NC   .75 INCH HAIL
04/21/97   TRANSYLVANIA                   HAM RADIO REPORT.

CSH
Local storm report, Apr 21, 11:50 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1148 PM EDT MON APR 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION:.....

1145 PM    ROUND MOUNTAIN            NC   .75 INCH HAIL
04/21/97   TRANSYLVANIA                   HAM RADIO REPORT.

CSH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:15 PM EDTSevere Thunderstorm WarningGSPOconee45 min
Apr 22, 12:08 AM EDTSevere Thunderstorm WarningGSPOconee37 min
Apr 22, 1:12 AM EDTSevere Thunderstorm WarningGSPLaurens63 min
Apr 22, 3:30 PM EDTSevere Thunderstorm WarningGSPAbbeville60 min
Apr 22, 4:11 PM EDTSevere Thunderstorm WarningGSPGreenwood64 min
Apr 22, 4:30 PM EDTSevere Thunderstorm WarningGSPLaurens30 min
Apr 22, 4:42 PM EDTSevere Thunderstorm WarningGSPUnion48 min
Apr 22, 5:13 PM EDTSevere Thunderstorm WarningGSPChester32 min
Apr 22, 7:00 PM EDTSevere Thunderstorm WarningGSPAbbeville, Anderson45 min
Apr 22, 7:31 PM EDTTornado WarningGSPAbbeville44 min
Apr 22, 7:51 PM EDTSevere Thunderstorm WarningGSPLaurens39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.